Alert archive / Iowa / Tornado Warnings in 2009
Tornado Warning 24, NWS La Crosse, WI
NWS La Crosse, WI issued this tornado warning at Aug 19, 2009, 4:15 PM CDT for Fayette County, Iowa. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2009, 4:15 PM CDT (21:15 UTC)
- Expired
- Aug 19, 2009, 4:45 PM CDT
- In force
- 30 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
County Fayette County, IA
The radar
The La Crosse radar (KARX), 96 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 4:37 PM CDT | FUNNEL CLOUD | 2 S Castalia, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 943 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KARX 192115
TORARX
IAC065-192145-
/O.NEW.KARX.TO.W.0024.090819T2115Z-090819T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
415 PM CDT WED AUG 19 2009
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN FAYETTE COUNTY IN NORTHEAST IOWA...
* UNTIL 445 PM CDT
* AT 414 PM CDT...DOPPLER RADAR AND STORM SPOTTERS INDICATED A
TORNADO NEAR COUNTY ROADS W 42 AND B 40...OR 7 MILES NORTHEAST OF
WEST UNION...MOVING NORTHEAST AT 20 MPH. THIS WARNING EXTENDS
THE PREVIOUS TORNADO WARNING FOR FAYETTE COUNTY. THIS TORNADO IS
ON THE GROUND.
* THE TORNADO WILL BE NEAR...
RURAL EXTREME NORTHEASTERN FAYETTE COUNTY AT 430 PM
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS
&&
LAT...LON 4300 9180 4308 9179 4309 9164 4308 9161
4300 9161
TIME...MOT...LOC 2115Z 206DEG 19KT 4304 9173
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this tornado warning went out at Aug 19, 2:05 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Aug 19, 2:05 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 205 PM CDT WED AUG 19 2009 .SHORT TERM...TONIGHT THROUGH SATURDAY FORECAST CONCERNS CONTINUE TO BE RAIN CHANCES THROUGH FRIDAY AND COLDER TEMPERATURES THURSDAY/FRIDAY. WATER VAPOR IMAGERY THIS AFTERNOON SHOWS TWO PIECES OF ENERGY CURRENTLY AFFECTING THE NORTHERN PLAINS/UPPER MIDWEST. THE FIRST PIECE THAT IS HAVING AN IMMEDIATE IMPACT IS A MID-LEVEL TROUGH THAT TRACKED FROM NEB INTO NORTHWEST IA TODAY. AMPLE 850-700MB MOISTURE TRANSPORT AHEAD OF THIS WAVE WAS PRODUCING A LARGE/ELONGATED AREA OF RAIN AND EMBEDDED THUNDERSTORM ACTIVITY FROM EASTERN MN THROUGH EASTERN IA AND NORTHEAST MO. SECOND MID-LEVEL TROUGH/CLOSED LOW WAS OVER SOUTHERN MANITOBA...MOVING SOUTHEAST. 19.12Z NAM/WRF/GFS AND 19.09Z SREF ALL IN PRETTY GOOD AGREEMENT THROUGH THE SHORT TERM. THE MID-LEVEL TROUGH OVER SOUTHERN MANITOBA WILL CONTINUE TO DEEPEN...FORMING AN ANOMALOUSLY DEEP CLOSED LOW AS IT TRACKS INTO NORTHERN WI BY THU 12Z. THIS WILL TRANSLATE TO DEEP SURFACE LOW PRESSURE OF AROUND 997 MB. AXIS OF STRONG 850-700MB MOISTURE TRANSPORT/PRECIPITABLE WATERS OF 1.5-1.75 INCH AHEAD OF THIS LOW WILL SHIFT EAST OF THE MISSISSIPPI RIVER BY EARLY THIS EVENING...AND EAST OF THE FORECAST AREA BY MIDNIGHT...AS DRY SLOT WORKS INTO THE AREA. SINCE HEAVIEST BAND OF RAIN/EMBEDDED THUNDERSTORMS DIRECTLY TIED TO THIS MOISTURE TRANSPORT...FELT CONFIDENT ENOUGH TO ADD TIME RESOLUTION TO THE POP/WX GRIDS TONIGHT. ONCE THE DRY SLOT SHUNTS THE BEST MOISTURE TRANSPORT EAST OF THE AREA...EITHER SCATTERED SHRA/ISOLATED T OR POCKETS OF DRIZZLE CAN BE EXPECTED. ANOMALOUSLY DEEP/STACKED LOW WILL ROTATE OVERHEAD ON THURSDAY...WITH SCATTERED SHRA/ISOLD THUNDER EXPECTED ASSOCIATED WITH COLD CYCLONIC FLOW/STEEP LAPSE RATES. 850MB TEMPERATURES ONLY HOVERING NEAR 10C/SCATTERED PRECIPITATION/CLOUD COVER WILL ALL ADD UP TO A FAIRLY CHILLY DAY WITH HIGHS ONLY TOPPING OFF IN THE MID 60S TO NEAR 70. FAIRLY BLUSTERY WEST WINDS WILL ALSO ADD TO THE AUTUMN-LIKE CHILL. THE LOW WILL LINGER OVERHEAD THROUGH FRIDAY FOR ANOTHER MOSTLY CLOUDY/CHILLY DAY WITH SCATTERED SHRA ACTIVITY. THE LOW BEGINS TO SHIFT EAST OF THE AREA/FILL FRIDAY NIGHT AS A RIDGE OF HIGH PRESSURE STARTS TO BUDGE EAST FROM THE PLAINS. KEPT A SMALL CHANCE OF SHRA ACROSS THE EAST THROUGH FRIDAY NIGHT IN CLOSER PROXIMITY TO THE DEPARTING LOW. HIGH PRESSURE BUILDS INTO THE AREA WITH FERVOR SATURDAY...PROVIDING SUNNY AND WARMER CONDITIONS TO THE REGION. .LONG TERM...SUNDAY THROUGH WEDNESDAY 19.00Z ECMWF AND 19.06Z GFS IN FAIRLY GOOD AGREEMENT WITH OVERALL SYNOPTIC SETUP THROUGH THE PERIOD. THE MODELS HOLD THE RIDGE STRONGLY OVER THE AREA THROUGH MONDAY...THEN START BREAKING THE RIDGE DOWN BY MONDAY NIGHT AS A STRONG MID-LEVEL TROUGH/SURFACE LOW MOVES THROUGH CENTRAL CANADA. COLD FRONT FROM THIS LOW SLOWLY DROPS SOUTHWARD ACROSS THE AREA MONDAY NIGHT THROUGH TUESDAY NIGHT FOR SHRA/TS CHANCES. BOTH MODELS THEN SHOW CANADIAN HIGH PRESSURE BUILDING INTO THE AREA ON WEDNESDAY FOR DRY CONDITIONS ALONG WITH TEMPERATURES RIGHT AROUND SEASONAL NORMALS. && .AVIATION...LATE THIS AFTERNOON THROUGH THURSDAY MORNING A SHORT WAVE TROUGH WILL MOVE NORTHEAST THROUGH THE REGION LATE THIS AFTERNOON AND EVENING. THE 19.12Z MODELS ARE INDICATING STRONG FRONTOGENETIC FORCING ACROSS NORTHEAST IOWA AND SOUTHEAST MINNESOTA THROUGH 20.00Z AND ACROSS WESTERN WISCONSIN THROUGH 20.03Z. IN ADDITION...THE PRECIPITABLE WATERS ARE INCREASING TO AROUND 1.75 INCHES AND WARM CLOUD DEPTHS INCREASE INTO THE 3.5 TO 4 KM RANGE. AS A RESULT...ANY SHOWERS OR THUNDERSTORMS WILL HAVE THE POTENTIAL OF PRODUCING VERY HEAVY RAIN. RAINFALL RATES UP TO 1.25 INCHES HAVE BEEN OBSERVED ACROSS SOUTH CENTRAL MINNESOTA EARLIER THIS AFTERNOON...AND THESE RATES WILL BE POSSIBLE ACROSS OUR AREA THROUGH MID EVENING. THERE MAY BE EVEN AN ISOLATED SEVERE THUNDERSTORM ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN. ONCE THIS PRECIPITATION MOVES NORTHEAST OF THE AREA...THE PRECIPITATION WILL LIKELY BECOME MORE SCATTERED. WITH A MOIST BOUNDARY LAYER TONIGHT AND THURSDAY MORNING...FOG IN THE 2-4 STATUE MILE RANGE WILL BE POSSIBLE. IN ADDITION...CEILINGS WILL LIKELY REMAIN LESS THAN 1500 FEET. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...DAS AVIATION..........BOYNE
Hazardous weather outlook, Aug 19, 2:42 PM CDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 242 PM CDT WED AUG 19 2009 WIZ017-029-201100- CLARK-TAYLOR- 242 PM CDT WED AUG 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH TONIGHT. SEVERE WEATHER IS NOT ANTICIPATED WITH THESE STORMS. THE RAIN THIS AFTERNOON AND EVENING MAY BE HEAVY ENOUGH TO CAUSE SOME LOCALIZED FLOODING ISSUES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE ON THURSDAY. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. THERE IS ALSO A CHANCE OF THUNDERSTORMS MONDAY AND MONDAY NIGHT. HOWEVER...IT IS TOO EARLY TO DISCERN THE SEVERE WEATHER POTENTIAL WITH THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-041>044- 053>055-061-201100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE- FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TREMPEALEAU-VERNON-WABASHA- WINNESHIEK-WINONA- 242 PM CDT WED AUG 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A LOW PRESSURE SYSTEM WILL PRODUCE SCATTERED THUNDERSTORMS AS IT MOVES NORTHEAST THROUGH THE AREA THIS AFTERNOON AND EVENING. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE. THE MAIN THREAT LOOKS TO BE DAMAGING WINDS. HOWEVER ISOLATED TORNADOES ARE ALSO POSSIBLE ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN. IN ADDITION...THE RAIN THIS AFTERNOON AND EVENING MAY BE HEAVY ENOUGH TO CAUSE SOME LOCALIZED FLOODING ISSUES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE ON THURSDAY. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. THERE IS ALSO A CHANCE OF THUNDERSTORMS MONDAY AND MONDAY NIGHT. HOWEVER...IT IS TOO EARLY TO DISCERN THE SEVERE WEATHER POTENTIAL WITH THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY AT TIMES THROUGH 8 PM EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. AJ/BOYNE
In the hours before
Special weather statement, Aug 19, 3:25 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 325 PM CDT WED AUG 19 2009 IAZ009-010-019-029-1921000- CHICKASAW-FAYETTE-HOWARD-WINNESHIEK- 325 PM CDT WED AUG 19 2009 AT 318 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORMS BETWEEN MAYNARD AND JERICO IN NORTHEAST IOWA. THESE THUNDERSTORMS WILL AFFECT THE PROTIVIN...CALMAR...AND WEST UNION AREAS AROUND 4 PM. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH AND UP TO DIME SIZE HAIL. THERE MAY BE EVEN A BRIEF TORNADO. BOYNE
Special weather statement, Aug 19, 3:27 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE LA CROSSE WI 327 PM CDT WED AUG 19 2009 IAZ009-010-019-029-1921000- CHICKASAW-FAYETTE-HOWARD-WINNESHIEK- 327 PM CDT WED AUG 19 2009 ...STRONG THUNDERSTORMS MOVING ACROSS PARTS OF NORTHEAST IOWA... AT 318 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORMS BETWEEN MAYNARD AND JERICO IN NORTHEAST IOWA. THESE THUNDERSTORMS WILL AFFECT THE PROTIVIN...CALMAR...AND WEST UNION AREAS AROUND 4 PM. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH AND UP TO DIME SIZE HAIL. THERE MAY BE EVEN A BRIEF TORNADO. BOYNE
Local storm report, Aug 19, 3:35 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
335 PM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM TORNADO 2 SE FREDERICKSBURG 42.94N 92.17W
08/19/2009 CHICKASAW IA TRAINED SPOTTER
POSSIBLE TORNADO DESTROYED A BARN
&&
BOYNESpecial weather statement, Aug 19, 3:38 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE LA CROSSE WI 338 PM CDT WED AUG 19 2009 IAZ009-010-019-029-192100- CHICKASAW-FAYETTE-HOWARD-WINNESHIEK- 338 PM CDT WED AUG 19 2009 ...STRONG THUNDERSTORMS MOVING ACROSS PARTS OF NORTHEAST IOWA... AT 318 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORMS BETWEEN MAYNARD AND JERICO IN NORTHEAST IOWA. THESE THUNDERSTORMS WILL AFFECT THE PROTIVIN...CALMAR...AND WEST UNION AREAS AROUND 4 PM. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH AND UP TO DIME SIZE HAIL. THERE MAY BE EVEN A BRIEF TORNADO. BOYNE
Special weather statement, Aug 19, 3:57 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 357 PM CDT WED AUG 19 2009 IAZ009-010-019-MNZ079-087-088-094-095-WIZ032-192200- BUFFALO-CHICKASAW-FILLMORE-HOWARD-MOWER-OLMSTED-WABASHA-WINNESHIEK- WINONA- 357 PM CDT WED AUG 19 2009 ...STRONG THUNDERSTORMS MOVING ACROSS PARTS OF NORTHEAST IOWA AND SOUTHEAST MINNESOTA... AT 348 PM...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM JUST WEST OF LAKE CITY MINNESOTA SOUTH TO ELMA IOWA. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH... HAIL UP TO DIME SIZE...AND POSSIBLE ISOLATED TORNADOES. THIS LINE WAS MOVING EAST AT 20 MPH AND IT WILL EXTEND FROM NELSON WISCONSIN TO CRESCO IOWA BY 5 PM. BOYNE
Local storm report, Aug 19, 3:59 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
359 PM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM TORNADO 2 NE HAWKEYE 42.96N 91.92W
08/19/2009 FAYETTE IA FIRE DEPT/RESCUE
HAWKEYE FIRE DEPARTMENT REPORTED TORNADO ON GROUND
NORTHEAST OF HAWKEYE
&&
DTJThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 3:33 PM CDT | Tornado Warning | ARX | Fayette | 42 min |
| Aug 19, 3:43 PM CDT | Tornado Warning | ARX | Winneshiek | 62 min |
| Aug 19, 4:26 PM CDT | Tornado Warning | ARX | Allamakee | 49 min |
| Aug 19, 4:38 PM CDT | Tornado Warning | ARX | Clayton, Fayette | 52 min |
| Aug 19, 5:20 PM CDT | Tornado Warning | ARX | Allamakee | 31 min |
| Aug 19, 5:59 PM CDT | Areal Flood Advisory | ARX | Allamakee | 47 min |
Nearby
Tornado Warnings in Iowa, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.